Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 20, 2016Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 20, 2016, 12:39 PM CDT for Bibb County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 12:39 PM CDT (17:39 UTC)
Expired
Jul 20, 2016, 1:45 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS84 KBMX 201739
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT WED JUL 20 2016
 
ALZ034-201845-
BIBB AL-
1239 PM CDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
145 PM CDT...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRIERFIELD IRONWORKS PARK...OR NEAR MONTEVALLO...MOVING
SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENT...CENTREVILLE...BRIERFIELD IRONWORKS PARK...TALLADEGA NATIONAL
FOREST...WEST CENTREVILLE...LAWLEY...ASHBY...RANDOLPH...BIBB COUNTY
AIRPORT...SIX MILE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3313 8697 3310 8697 3310 8695 3308 8695
      3308 8693 3306 8693 3306 8690 3305 8690
      3305 8688 3296 8688 3284 8692 3284 8701
      3292 8719
TIME...MOT...LOC 1739Z 026DEG 12KT 3304 8694 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:18 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 20, 12:18 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1218 PM CDT WED JUL 20 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Weakening shortwave across central Tennessee will continue moving
south with the only expected effect being some increase in clouds
across the northern counties through mid afternoon. Satellite
imagery and surface obs are showing the likely presence of a weak
low-level boundary across our southern counties with some cumulus
development noted across portions of Perry, Dallas, Autauga and
Chilton Counties over the past hour. Will be watching these areas
along and just north of the U.S. Highway 80 corridor for most
likely convective development through early afternoon.

05

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions expected at all terminals today. Maintained VCTS at
MGM/TOI and included TCL, BHM and EET, all from 18Z to 00Z as CU
field continues to expand across our southwest and central counties.
Look for similar conditions overnight to this morning with some
reduction in visibility toward daybreak Thursday at MGM/TOI/ASN.

05

&&

.FIRE WEATHER...

Only isolated showers or thunderstorms the next few days with
highs in the upper 90s. Critical fire weather thresholds are not
expected to be met with no watches or warnings expected.

&&

.PREV DISCUSSION...
/Issued 712 AM CDT WED JUL 20 2016/
SHORT TERM...

Expecting much less convective activity across central Alabama today
as precipitable water values decrease and 500MB temperatures warm
slightly. The better chance of afternoon convection will be across
the southeast, near a lingering short wave trof that moved through
central Alabama on Tuesday.  The upper high centered over the Ark-La-
Tex region will expand slightly eastward today and the warm sector
of the high will finally begin to impact central Alabama. Most areas
will likely reach the middle 90s today, with afternoon heat indices
100 to 105 degrees. The afternoon convection should dissipate
quickly after sunset.

58

LONG TERM...
Thursday through Tuesday.

The heat wave will continue through at least the upcoming weekend
as the 500mb ridge holds firm across the plains states. With the
increased heights aloft, convective activity will be quite
isolated at least across the northwestern half of Central Alabama
on Thursday and Friday Afternoon. The best chance of more
scattered activity will be across the far east and southeastern
counties. In terms of the Heat Index forecast that will dictate
the possibility of a Heat Advisory, we're still looking at a good
chance of issuing an advisory for at least the western half of
Central Alabama Thursday Afternoon. Latest guidance continues to
indicate 1000-850mb thicknesses between 1440 and 1445 meters for
most locations. With the current drought in place across the
northern half of Alabama, that could help temperatures rise to the
century mark for several locations Thursday and Friday afternoon.
Also, with surface flow slowly returning to southerly during the
day on Friday, dewpoints aren't expected to mix out as much as
what we're expecting today and Thursday. Therefore, heat index
values are expected to be higher on Friday, with a good chance of
an advisory during this time as well. Heat Advisories may still
be needed through at least Saturday, with upper 90s and lower 70s
dewpoints remaining in the forecast.

The only change in the forecast during the weekend will be that
the upper ridge will begin to weaken. Scattered afternoon
convection will at least return to the forecast on Saturday and
Sunday. Synoptic guidance has converged on a solution for the
weather pattern next week, which hopefully will mean increased
rain chances over the southeastern U.S. and temperatures a little
closer to normal. A weak upper trough is expected to quickly move
across the great lakes states, and a cold front will move
southward to the Ohio Valley by Tuesday morning before stalling
out. Activity out ahead of that front as well as the possibility
of an upper level disturbance or upper low moving westward along
the gulf coast will help increase rain chances. Chance PoPs have
been included on Monday and Tuesday. Toward the middle of the
week, guidance trends are hinting at an upper ridge building over
the western Atlantic. That would place Central Alabama under
southerly flow both at the surface and aloft, which would mean
lots of tropical moisture across the whole atmospheric profile. If
that verifies, at least scattered to possibly numerous diurnally-
driven showers and storms would remain in the forecast during that
time.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     95  72  96  71  98 /  20  20  20  10  20
Anniston    95  73  96  73  97 /  20  20  20  10  20
Birmingham  96  77  99  76  99 /  20  20  10  10  20
Tuscaloosa  97  74 100  73 100 /  20  20  10  10  20
Calera      95  74  98  74  98 /  20  20  20  10  20
Auburn      94  74  94  74  95 /  30  20  20  20  30
Montgomery  97  76 100  75  99 /  30  20  30  20  30
Troy        94  72  97  71  97 /  40  20  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 5:10 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 AM CDT WED JUL 20 2016

ALZ011>015-017>050-211315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
510 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL REACH 100 TO 15 DEGREES THIS AFTERNOON...
ESPECIALLY ACROSS THE SOUTHERN AND WESTERN PORTIONS OF CENTRAL
ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE TO
UPPER 90S THIS WEEK. HEAT INDICES COULD REACH 105 DEGREES OR
HIGHER EACH AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN AND WESTERN
PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 9:36 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 NE NORTHPORT          33.31N 87.52W
07/16/2016  M50.00 MPH       TUSCALOOSA         AL   EMERGENCY MNGR

            A MEASURED WIND GUST OF 50 MPH WAS RELAYED FROM JUST
            NORTH OF NORTHPORT ALONG THE LAKE.

0652 PM     TSTM WND DMG     1 W NORTHPORT           33.24N 87.62W
07/16/2016                   TUSCALOOSA         AL   PUBLIC

            DOWNED POWER LINES AND TREES. WIND GUSTS IN THE AREA WERE
            RECORDED IN THE 40-50 MPH RANGE.

&&

JH
Local storm report, Jul 20, 9:37 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             PRATTVILLE              32.46N 86.45W
07/19/2016  M0.25 INCH       AUTAUGA            AL   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED IN PRATTVILLE. TIME ESTIMATED BY
            RADAR.

0410 PM     TSTM WND DMG     2 SE DELTA              33.42N 85.66W
07/19/2016                   CLAY               AL   EMERGENCY MNGR

            THE ROOF WAS BLOWN OFF A CHICKEN HOUSE NEAR THE
            INTERSECTION OF MT. MORIAH RD AND LAKE GERALD RD.

0410 PM     TSTM WND DMG     2 SSE DELTA             33.41N 85.68W
07/19/2016                   CLAY               AL   EMERGENCY MNGR

            EMA RECEIVED SEVERAL REPORTS OF TREES AND POWERLINES DOWN
            NEAR THE INTERSECTION OF MT. MORIAH RD AND SHILOH CHURCH
            RD.

&&

JH
Special weather statement, Jul 20, 12:21 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT WED JUL 20 2016

ALZ022-201815-
PICKENS AL-
1221 PM CDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS COUNTY UNTIL
115 PM CDT...

AT 1221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ETHELSVILLE...OR 7 MILES NORTH OF PICKENSVILLE...MOVING SOUTH
AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...PICKENSVILLE...ETHELSVILLE...BEVILL LOCK AND DAM...PINE
GROVE...DILLBURG AND MCSHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3345 8828 3343 8808 3318 8805 3319 8832
TIME...MOT...LOC 1721Z 354DEG 8KT 3333 8827

05
Special weather statement, Jul 20, 12:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT WED JUL 20 2016

ALZ034-201845-
BIBB AL-
1239 PM CDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
145 PM CDT...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRIERFIELD IRONWORKS PARK...OR NEAR MONTEVALLO...MOVING
SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENT...CENTREVILLE...BRIERFIELD IRONWORKS PARK...TALLADEGA NATIONAL
FOREST...WEST CENTREVILLE...LAWLEY...ASHBY...RANDOLPH...BIBB COUNTY
AIRPORT...SIX MILE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3313 8697 3310 8697 3310 8695 3308 8695
      3308 8693 3306 8693 3306 8690 3305 8690
      3305 8688 3296 8688 3284 8692 3284 8701
      3292 8719
TIME...MOT...LOC 1739Z 026DEG 12KT 3304 8694

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:21 PM CDTSpecial Weather StatementBMXPickens54 min
Jul 20, 1:36 PM CDTSpecial Weather StatementBMXPerry39 min
Jul 20, 1:53 PM CDTSpecial Weather StatementBMXPerry37 min
Jul 20, 2:47 PM CDTSpecial Weather StatementBMXTuscaloosa28 min
Jul 20, 3:15 PM CDTSpecial Weather StatementBMXTuscaloosa30 min
Jul 20, 3:28 PM CDTSpecial Weather StatementBMXTuscaloosa32 min
Jul 20, 5:38 PM CDTSpecial Weather StatementBMXWalker37 min
Jul 20, 6:46 PM CDTSpecial Weather StatementBMXBullock29 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.